Lightning, Franklin
- When
- July 12, 3:30 PM EST
- Where
- Franklin County, Bakersfield
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A thunderstorm resulted in a fatal lightning strike on a golf course. At approximately 430pm EDT (330pm EST) on Monday, July 12, a lightning bolt struck a tree and traveled down hitting the victim's golf club and killing her.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A thunderstorm resulted in a fatal lightning strike on a golf course. At approximately 430pm EDT (330pm EST) on Monday, July 12, a lightning bolt struck a tree and traveled down hitting the victim's golf club and killing her. One other person was injured by the lightning strike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 12, 3:04 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
404 PM EDT MON JUL 12 2004
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
FIRST CONCERN THIS EVENING IS SLOW MOVNING CONVECTION WHICH HAS
PRODUCED LOCALIZED BUT COPIOUS RAINFALL TOTALS OF BETWEEN 2 AND 4
INCHES ACROSS CLINTON AND SOUTHERN SAINT LAWRENCE COUNTIES THIS
AFTERNOON. OTHER SCATTERED SLOW MOVERS COULD POP UP ABOUT ANYWHERE
THROUGH THE EVENING HOURS...THEN DECREASE IN AREAL COVERAGE
OVERNIGHT AS INSOLATION AND SFC INSTABILITY WANE. RADAR TRENDS WILL
BE CLOSELY MONITORED AND APPROPRIATE HYDRO STATEMENTS ISSUED SHOULD
THE SITUATION ARISE.
THEN A RATHER UNCERTAIN FSCT CONTINUES OVER THE NEXT 48 HOURS AS
LATEST OPERATIONAL SOLNS REMAIN STUBBORN W/THEIR TREATMENT OF QPF
AND EVOLUTION/INTERACTION BETWEEN SFC LOW SLIDING SOUTH OF REGION
TONIGHT/TUESDAY AND DEPARTING ANTICYCLONE SOUTH OF CANADIAN
MARITIMES. WHILE BOTH SHOW WESTWARD EXTENT OF THIS RIDGE HOLDING
TOUGH ACROSS EASTERN NEW ENGLAND...VT APPEARS TO BE THE DISCREPANT
AREA...WITH ETA GENERATING COPIOUS AMNTS OF QPF WHILE DEVELOPING
STRONG 35-45KT LOW LEVEL JET ACROSS AREA. GFS MEANWHILE BUILDS
WESTWARD RIDGE EXTENSION MORE FIRMLY INTO VT AND KEEPS AFOREMENTIOED
QPF/DYNAMICS FURTHER SOUTH AND EAST...MORE CLOSELY ASSOC W/SFC
FEATURES. CANADIAN SOLN LIES SOMEWHAT IN BETWEEN...AND FEEL THIS
SOLN...OR A BLEND OF ETA/GFS IN REGARDS TO RAIN CHCS/QPF THE BEST
ROUTE FOR NOW. THUS MAINLY PARTLY TO MOSTLY CLOUDY WITH DAILY CHCS
FOR SHRAS/TSRAS...MAINLY DURING AFTERNOON HOURS...BUT MANY AREAS TO
REMAIN DRY THROUGH WED MORNING.
MODELS THEN COME INTO BETTER AGREEMENT BY THE END OF THE SHORT TERM
AS STRONG ENERGY ACROSS THE CANADIAN PRAIRIE PROVINCES DIVES SE ON
FRONT SIDE STRONG WESTERN U.S. RIDGE AND CARVES OUT IMPRESSIVE
CLOSED LOW/MERIDIONAL EASTERN U.S. TROUGH. THUS WILL TREND TOWARDS
COOLER TEMPERATURES HERE...AND MAINTAIN MORE WIDESPREAD QPF/RAIN
CHANCES BY LATER IN THE DAY WEDNESDAY INTO THURSDAY.
&&
.LONG TERM (FRIDAY THROUGH MONDAY)...
CLOSED UPPER LOW TO BE OVER THE REGION EARLY FRIDAY...SO WILL LEAVE
A CHANCE OF SHOWERS IN THE FORECAST. CLOSED UPPER LOW TO LIFT
NORTHEAST OF THE REGION BY FRIDAY NIGHT. HOWEVER...FORECAST AREA TO
REMAIN IN AN UPPER TROUGH THROUGH SUNDAY...AS UPPER RIDGE BUILDS
ACROSS THE ROCKIES. WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST
FOR SATURDAY. COLD FRONT TO APPROACH THE REGION SATURDAY NIGHT...SO
WILL INCLUDE A CHANCE OF SHOWERS IN THE FORECAST. COLD FRONT TO
STALL JUST SOUTH OF THE FORECAST AREA ON SUNDAY...WITH WEAK WAVES
OF LOW PRESSURE TO MOVE ALONG THE FRONT ON SUNDAY. GUIDANCE SUGGESTS
SOME OVERRUNNING SHOWERS POSSIBLE NORTH OF THE FRONT ON SUNDAY...SO
HAVE ADDED A CHANCE OF SHOWERS TO THE SUNDAY FORECAST. HIGH PRESSURE
TO BUILD SOUTHEAST FROM CANADA ON MONDAY...SO WILL GO WITH A FAIR
AND DRY FORECAST.
&&
.AVIATION (18Z MON-18Z TUE)...
SCATTERED THUNDERSTORMS ACROSS NORTHERN NEW YORK ATTM SHOWING LITTLE
MOVEMENT AND PRODUCING MAINLY LOCALLY HEAVY RAINFALL. THUNDERSTORMS
SHOULD BEGIN TO DISSIPATE BY 02Z WITH THE LOSS OF DAYTIME HEATING.
ANY AREAS THAT RECEIVE RAINFALL FROM THESE THUNDERSTORMS WILL LIKELY
SEE AREAS OF PATCHY FOG DEVELOP LATER TONIGHT AS THE WINDS WILL BE
LIGHT OVER THE REGION. RADAR SHOWING SOME ISOLATED SHOWERS ACROSS
NORTHERN VERMONT ATTM...BUT THIS ACTIVITY IS EXPECTED TO DISSIPATE
AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. EXPECTING MAINLY MID
CLOUDS ACROSS THE REGION EARLY TONIGHT FROM THE REMAINS OF ANY
CONVECTION THIS AFTERNOON. CLOUDS EXPECTED TO LOWER LATER TONIGHT
WITH HIGHER TERRAIN BECOMING OBSCURED AFT 09Z. EXPECTING MAINLY VFR
CONDITIONS...BUT COULD SEE SOME LOCALLY MVFR AND IFR CONDITIONS IN
AREAS OF PATCHY FOG OVERNIGHT.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...URBAN AND SMALL STREAM FLOOD ADVISORY NYC089 THRU 500PM.
URBAN AND SMALL STREAM FLOOD ADVISORY NYC019 THRU 630PM.
&&
PUBLIC...JMG
AVIATION...WGHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 407 AM EDT MON JUL 12 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-130806- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 407 AM EDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND NORTHERN AND CENTRAL VERMONT. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO THIS EVENING. CONDITIONS ARE NOT FAVORABLE FOR STRONG STORMS TO DEVELOP. HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY: A LARGE AREA OF LOW PRESSURE WILL MOVE INTO THE NORTHEAST U.S. ON WEDNESDAY AND BECOME NEARLY STATIONARY THROUGH THE END OF THE WEEK. THIS WILL SHIFT THE REGION TO A MORE RAINY WEATHER PATTERN. GIVEN THE THREAT FOR PROLONGED RAINFALL...HYDROLOGIC ISSUES MAY BECOME A CONCERN. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Burlington radar (KCXX), 44 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Franklin | 2004-07-12 | 49 | Female | Golfing | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413918.